MAUDE Adverse Event Report: BIOMERIEUX, INC VITEK® 2 YEAST (YST) IDENTIFICATION (ID) TEST KIT; VITEK® 2 YST ID TEST KIT

BIOMERIEUX, INC VITEK® 2 YEAST (YST) IDENTIFICATION (ID) TEST KIT; VITEK® 2 YST ID TEST KIT
Catalog Number 21343
Medical Device Problem Code Incorrect Or Inadequate Test Results (2456)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Event or Problem Description
During literature review performed by biomérieux, misidentification results were noted in a study jointly collaborated by (b)(6).The results were summarized in the article, "clinically relevant yeast species identified by sequencing the internal transcribed spacer region of r-rna gene and vitek 2 compact (yst card) commercial identification system: experience in a tertiary care hospital in assam, northeast india," authored by reema nath, reeta bora, biswajyoti borkakoty, lahari saikia, and pratap parida.According to the article, vitek® 2 yst id test kit (ref 21343), misidentified unclaimed species as follows: cutaneotrichosporon debeurmannianum was misidentified as cryptococcus laurentii, candida metapsilosis was misidentified as candida parapsilosis, candida mesorugosa was misidentified as candida rugosa, candida akabanensis was misidentified as candida rugosa.There is no indication from the article that the discrepant results led to any adverse event related to any patient's state of health.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
During literature review performed by biomérieux, misidentification results were noted in a study jointly collaborated by assam medical college and hospital and regional medical research center, dibrugarh, assam, india.The results were summarized in the article, "clinically relevant yeast species identified by sequencing the internal transcribed spacer region of r-rna gene and vitek 2 compact (yst card) commercial identification system: experience in a tertiary care hospital in assam, northeast india," authored by reema nath, reeta bora, biswajyoti borkakoty, lahari saikia, and pratap parida.An internal biomérieux investigation was performed.The article noted a study that included 333 clinical isolates from 2012 to 2015.Sequencing was performed as the reference method, which identified 18 species of yeast, 11 of which are claimed by the vitek® 2 yst card.Vitek 2 cards were set up from isolates grown on sabouraud dextrose agar incubated aerobically at 28c for 24-48 hours before testing.Misidentifications occurred for candida albicans (1.7%), c.Tropicalis (11.1%), c.Guilliermondii (33.3%), t.Asahii (11.1%) and p.Anomalis (16.7%); however, without lab reports or raw data, assessment of atypical reactions cannot be made.Atypical reactions can indicate contamination, mixed culture, compromised viability of the strain, other user set up errors, or an atypical strain.Without the strain, lab reports or raw data it's not possible to further evaluate the cause of the misidentification.The following species tested are not claimed by the vitek 2 yst card and may therefore, give an unidentified or misidentification result: candida metapsilosis, candida palmioleophila, cyberlindnera fabianii, candida akabanensis, cutaneotrichosporon debeurmannianum, candida mesorugosa, and myerozyma caribbica.When an isolate is tested in the vitek 2 yst card, it will attempt to match the reactions to known reaction patterns stored in the knowledge base.If the reaction pattern of an unclaimed species is tested and match those in the knowledge base with a high degree of confidence, a misidentification can occur.The vitek 2 product labeling contains the following warning in the limitations section: "testing of unclaimed species may result in an unidentified result or a misidentification.".

Brand Name
VITEK® 2 YEAST (YST) IDENTIFICATION (ID) TEST KIT
Common Device Name
VITEK® 2 YST ID TEST KIT
Manufacturer (Section D)
BIOMERIEUX, INC
595 anglum road
st. louis MO 63042
MDR Report Key7496443
Report Number1950204-2018-00179
Device Sequence Number1339813
Product Code JXB
UDI-Device Identifier03573026131937
UDI-Public03573026131937
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
C1 EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,literature
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 08/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number21343
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/11/2018
Supplement Date Received by Manufacturer07/12/2018
Initial Report FDA Received Date05/08/2018
Supplement Report FDA Received Date08/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1